Aa
A
A
A
Close
Hepatitis C Community
13.4k Members
583625 tn?1221086929

5 years after Pegasys interferon-ribavirin treatment

All of the symptoms that are happening right now came into effect during and after the medication of 6 months on the Interferon and Ribavirin of about 4 or 5 years ago. These affects have never gotten better after I stopped taking this medication.  I am going to write up a memo on the affects or symptoms I am now and have been going through as a summary of things to be reviewed for making a more correct diagnosis, if there is one, of what this on going illness, if it is, that I have been experiencing for the last 4 o5 years and seems to be getting worse. After stopping the medication of Pegasys Interferon (Peginterferon alfa – 2a), in combination with Copegus (Ribavirin),  the immediate symptoms I still had while taking the medication are as follows: Total elimination of any sex drive at all ( was previously very sexually active), a total change of all thinking, mentally, which caused complete personality change that has so far been unchanged, autoimmune system (anemia) has not functioned right with periodic infectious disorders occurring more often than usual-winter time having several bouts with flu type infections including frequent bouts with severe pnenomia- this last year two severe bouts within a three month period.  This next side effect is rather strange and has been misdiagnosed by Doctors as depression. I say that because I have sincerely tried 6 different types of anti-depressants some of them for over a year but still having these bouts I call semi-coma, which I can physically function in a limited capacity but have trouble functioning mentally therefore affecting my work severely. These bouts may last from 3 to 4 days to two weeks and then are sometimes followed but not always by, what I call the full coma which disables me totally both mentally and physically. This affect is so severe that if I try to get up from horizontal position that I stumble around as if I have been drinking alcohol( I have not touched a drop of alcohol or any unauthorized drugs of any kind for 24 years) or something that causes the same effects.  If I try driving I can tell that it is really unsafe so I don’t even attempt it any more. I have been stopped with my driving before so I know it is impaired. So what I do when I am in this so called full coma is sleep and stay horizontal. Sometimes I lose track of complete days, sometime two. When I finally start coming out of it I cannot recall the previous one or two days or just parts of them as I do get up for the bathroom and drink and eat lightly sometime. All the time that I am up during this time is a physical staggering and dysfunction of all physical control. These episodes last between 36 or 48 hour usually and sometimes longer. It usually takes another 24 hours of limited physical activity to get back to a normal routine and back to work. As you can see this has put a real strain on my job at Dell that I have had for 5 years.  
Over the time I have had this going on I have tried a few things myself to try and get better. Since I have gotten into recovery of Alcoholism and drug dependency, 24 years ago, I have been doing a very active exercise program that has really enhanced my life and increased the quality of my life. When I started with the Interferon medication I was forced to quit that exercise program as it brought on the bouts of full coma affects. I tried after the medications over and over to get back to that exercising routine that I so much loved, but it would over and over make me sick with the full coma thing and after try exercise again for about 3 years I finally gave it up completely as of the last 6 to 8 months and this is where I am now. So it is not like I have not tried to get better over this. Another reason I do not think this is depression I am having is that I did have bouts with depression when I was using the medication itself and I would have emotional upheavals that caused be to have weird thoughts and crying spells that I have not experienced since I have taken the medication. So I don’t think what I am having now is depression.  I stopped taking the interferon and Ribavirin medication in November of 2003.
If anyone has any answers for me I would appreciate it.
Thanks, Craig
29 Responses
217229 tn?1192766004
You need to get in contact with Frank J Perotta --- methinks that you may be having the same issues he is having...

He may have some more info for you than any of us.

OK?

He's here on the board - try looking him up.

Meki
583625 tn?1221086929
I will try an find him. Thanks for help.
charri11-craig
233616 tn?1312790796
2 things come to mind, besides the obvious anemia, one is your ammonia level. Get it checked. You need 3 BM's a day and low protein diet whenever you have liver disease. If your liver is not 100 % better, which many never are even with SVR, it means diligence on the diet front. Too much ammonia will make you disoriented and tired.

Two: more patients with HCV have low functioning pituitary. the disease seems to effect this gland, although old age, whiplash, and other things can as well.
Get your doc to do a simple blood test called an IGF-1. (insulin growth factor one).
this will tell if you are making enough hormone to repair your body each night. If you aren't you will feel 90 years old, and spend way more time prone because you aren't repairing tissue.

let me know if this number is low. It is age based. If you are 50 your number should be between 120 and 180.  (mine was 40).

you can read more about this on a thread I staarted, I'll find the link.
mb
233616 tn?1312790796
568322 tn?1370169040

Hi Craig:

My guess?  Low Thyroid.  Obviously I'm not a doctor so this is only a guess based on the symptoms you're describing.  But the fact that you wrote a post that includes all your symptoms can be an advantage.  When you go see a doctor,  you usually see him for individual complaints, so sometimes he's unable to see the whole picture.

And believe it or not, every single symptom you mention on your post is a symptom of LOW THYROID.

Fatigue
Depression
Frequent infections
Iron deficiency ANEMIA
Muscle weakness
Mental and physical slowness
Lethargy
Memory loss
CONFUSION
Anxiety
Low sex drive
Weakness (and poor circulation)
Listlessness
Slow and staggering movements
Slurred speech


See what I mean?  Every single one of your symptoms is on the list.  And low thyroid can also cause LOW BLOOD PRESSURE, which can cause dizziness when you first get up from being horizontal.  So it makes sense when you say.....

"This affect is so severe that if I try to get up from horizontal position that I stumble around as if I have been drinking alcohol"


Also...low thyroid can cause difficulty sweating and perspiration may be decreased or absent even during heavy exercise and hot weather.   So that (plus low blood pressure) would impact the ability to exercise.

So it all fits.  I have a feeling I'm right.

Plus, I've seen this happen to other people in the past.  At first I couldn't believe how something as simple as low thyroid could cause so many severe symptoms and debilitate a person so much.  But I also saw those same people recuperate in a few weeks after they got thyroid medication and their levels came back to normal.

I would copy the list of symptoms and talk to your doctor about it.  Have him do a THYROID PANEL which includes T3, T4, etc (not just a TSH test).

And come back and let us know what happens!

Good luck to you.



This is the link where I got the info on low thyroid symptoms:

http://www.becomehealthynow.com/conditions/thyroid.shtml
Avatar universal
If after first looking into the above useful advice Ammonia and Thyroid, you still don't have an answer consider this:

From Book: Drug-Induced Liver Disease By Neil Kaplowitz, Laurie D. DeLeve
Page 63
Interferon-alpha inhibits the transcription of mitochondrial DNA into mitochondrial transcripts, thus decreasing mtDNA-encoded respiratory chain polypeptides and mitochondrial respiration. Some of the adverse effects of Interferon-alpha, such as minor blood dyscrasias, myalgias, paresthesias, convulsions, and depression, resemble those observed in mild forms of inborn mitochondrial cytopathies.

Have an Answer?
Top Hepatitis Answerers
317787 tn?1473362051
DC
683231 tn?1467326617
Auburn, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Answer a few simple questions about your Hep C treatment journey.

Those who qualify may receive up to $100 for their time.
Explore More In Our Hep C Learning Center
image description
Learn about this treatable virus.
image description
Getting tested for this viral infection.
image description
3 key steps to getting on treatment.
image description
4 steps to getting on therapy.
image description
What you need to know about Hep C drugs.
image description
How the drugs might affect you.
image description
These tips may up your chances of a cure.
Popular Resources
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.
In You Can Prevent a Stroke, Dr. Joshua Yamamoto and Dr. Kristin Thomas help us understand what we can do to prevent a stroke.
Smoking substitute may not provide such a healthy swap, after all.